MAUDE Adverse Event Report: SYNTHES BETTLACH HELICAL BLADE/SCREW MEASURING DEVICE; MISC ORTHO SURGICAL INSTR

SYNTHES BETTLACH HELICAL BLADE/SCREW MEASURING DEVICE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.037.020
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Dhr review was completed.Manufacturing location: (b)(4).Manufacturing date: 13.May.2016.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon was performing a tfn-a (trochanteric fixation nail-advanced) procedure for an intertrochanteric fracture.The surgeon measured 107mm for the size for helical blade, and then inserted a 105mm helical blade.Upon taking intraoperative x-rays, he realized that blade was too long, and went past end of guide wire, but not through the femoral head.The surgeon removed the blade, re-measured and still came up with 107mm.He decided to use a 100mm helical blade which seated properly.There was no problem with nail or the blade aligning properly with the hole in the nail.The surgeon could not determine if the blade was manufactured to the incorrect length or the depth gauge was measuring inaccurately.There was a surgical delay of 5-10 minutes; no other intervention.Patient status was good following the procedure.Surgery was completed successfully.Concomitant device reported: tfn-a nail (part # unknown, lot # unknown, qty.1).This report is for one (1) helical blade/screw measuring device this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).Customer quality conducted an investigation of the returned devices.The returned helical blade and screw measuring device (03.037.020, 9919915) and 105mm tfn-advanced helical blade (04.038.305s, h353778) are part of the tfn-advanced system and are used during intramedullary fixation of proximal femoral fractures.The returned devices were both inspected and there were no indications of damage or inconsistencies with them which could have contributed to the complaint condition.The returned parts were dimensionally checked and found to be within specification, which unconfirmed the complaint condition, which was not able to be replicated.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.The returned helical blade and screw measuring device (03.037.020, 9919915) was manufactured on 13may16 and drawings were reviewed.All relevant drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material, material properties of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material/hardness testing is not required.Material hardness is not relevant for the reported devices.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.Relevant dimensions of the measuring device were measured and found to be within specification.Relevant dimensions were measured on the returned 105mm tfn-advanced helical blade as well, and were found to be within specification.Based on the reported information and the surgical technique, it is possible that unknown patient or surgical conditions or not following or properly executing the intended procedure contributed to the complaint condition, either during guide wire insertion and/or helical blade insertion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELICAL BLADE/SCREW MEASURING DEVICE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6902122
Report Number9612488-2017-10497
Device Sequence Number11094008
Product Code LXH
UDI-Device Identifier10886982070364
UDI-Public(01)10886982070364(10)9919915
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.037.020
Device Lot Number9919915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2017
Initial Date Received by Manufacturer 09/09/2017
Supplement Date Received by Manufacturer09/29/2017
11/06/2017
Initial Report FDA Received Date09/28/2017
Supplement Report FDA Received Date10/18/2017
11/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight82